SFEBES2022 Featured Clinical Case Posters (10 abstracts)
Hypophosphatemia is commonly missed due to nonspecific signs and symptoms. It can cause muscle weakness, confusion, white blood cell dysfunction and disrupt cardiopulmonary systems. Three main mechanisms of hypophosphatemia are shifts from the extracellular to intracellular compartment, increased renal excretion and decreased intestinal absorption. Here we report a case of symptomatic hypophosphatemia post ferric carboxymaltose (Ferrinject) infusion. A 42 year old lady with longstanding ulcerative colitis on vedolizumab injection and mesalazine attended the Emergency department with palpitations, nausea and fatigue. She also suffered from iron deficiency anaemia secondary to menorrhagia and had received intravenous Ferrinject six days prior. Her blood tests were unremarkable apart from low phosphate level (0.39 mmol/l). Electrocardiogram revealed sinus rhythm with atrial ectopics. Over eight days, she required three IV phosphate infusions and oral phosphate replacement. Within two months, serum phosphate returned to normal (1.0 mmol/l) with resolution of symptoms. During this time, a 24-hour urine phosphate collection highlighted an inappropriately high level of 17.05 mmol/24hrs, with a high fractional phosphate excretion of 25.8%. Further investigations showed a low vitamin D (37.6 nmol/l), normal 1,25 OH Vitamin D (133 nmol/l), normal Fibroblast growth factor 23 (FGF-23) (51RU/ml) and normal Retinol binding protein/creatinine ratio (7.6ug/mmol). These tests exclude proximal renal tubular injury and tumour-induced osteomalacia as a cause and the normal FGF-23 indicated resolution of the transient pathology. It is suggested that iron infusions cause hypophosphatemia by increased FGF-23, which reduces phosphate reabsorption in the proximal tubules. Severe hypophosphatemia is infrequent, but a potentially serious and reported complication. It can occur five days post infusion and last up to five weeks which is significant given the increased use of iron infusions within ambulatory care. Further education and monitoring post infusion should be implemented, and assessment of renal tubular phosphate handling to identify the cause.
14 Nov 2022 - 16 Nov 2022